Hail, Lawrence
- When
- August 25, 2:40 PM EST
- Where
- Lawrence County, 0.69 mi N of Proctorville
- Measured
- 1 in hail
- Reported by
- Social Media
- Coordinates
- 38.440, -82.380
An upper level disturbance moved into the Ohio Valley on August 25th, with plenty of daytime heating in place preceding its arrival. This led to the development of a line of showers and thunderstorms during the afternoon in Ohio.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RLX wrote it up.
An upper level disturbance moved into the Ohio Valley on August 25th, with plenty of daytime heating in place preceding its arrival. This led to the development of a line of showers and thunderstorms during the afternoon in Ohio. One storm in particular resulted in hail in Lawrence County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Aug 25, 1:31 PM EST, 1 hour 9 minutes earlier.
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
231 PM EDT Wed Aug 25 2021
.SYNOPSIS...
Hefty upper level disturbance keeps showers and storms going
tonight. High pressure in control Thursday with afternoon shower
activity possible. Upper level ridge builds Friday into the weekend.
&&
.NEAR TERM /THROUGH THURSDAY/...
As of 210 PM Wednesday...
A compact but strong upper level shortwave will arrive to the OH
River by 00Z. With ample moisture, expect showers and storms
continuing tonight. The strongest showers or storms could produce
heavy rain. Localized water issues can not be ruled out tonight.
Conditions should improve towards the early hours Thursday morning
when shower activity is expected to end. Periods of dense fog are
possible over areas that received rain this afternoon and early
tonight. Any fog or low stratus will dissipate by 13Z Thursday.
A strong mid-level ridge extending from the central plains through
the Ohio Valley will continue to provide hot and humid conditions on
Thursday. A daily chance of storms continues in this pattern, with
more confidence along the mountains.
Lows tonight will be above normal, generally around 70 degrees.
Highs on Thursday should range from the upper 80s lowlands, into the
mid 70s highest elevations of our northeast mountains.
&&
.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/...
As of 230 PM Wednesday...
An upper level ridge strengthens over the eastern US late this
week and then persists into the weekend. Continued ridging over
the area will allow temperatures to remain hot with highs in the
upper 80s to low 90s in the lowlands, and mid 70s to upper 80s
in the mountains. In the lowlands, heat indices are projected to
rise into the mid to upper 90s during the afternoons, which is
just shy of advisory criteria for now. While mainly diurnally
driven showers and storms are expected each day, shortwave
energy crossing through the area may provide additional support
for shower or storm development. Precipitable water values in
the 1.5-2" range indicate heavy downpours may be possible within
any showers or storms.
&&
.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
As of 130 PM Wednesday...
Ridging remains in control of the area through Sunday, but begins to
degrade early next week as an upper level trough develops to
the north. The trough is projected to deepen into the eastern US
and will push a cold front into the area by mid week. Diurnally
driven shower and storm activity is expected for Sunday, then
shower and storm chances increase into the middle of the work
week as the cold front approaches and then moves through the
area.
After a hot start to the long term period, temperatures are
expected to gradually lower back towards normal during the work
week.
&&
.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
As of 140 PM Wednesday...
A weakness within the surface high pressure, and an approaching
upper level disturbance will increase chances for afternoon
and evening thunderstorms along and west of the Ohio River, and
in the mountains, with a slight chance in between, across much
of the WV lowlands. The upper level shortwave arrives around
00Z this evening spinning showers and storms into 06Z.
Therefore, widespread VFR conditions to prevail through at least
20Z. Conditions will deteriorate with any strong shower or
thunderstorm capable to produce brief periods of IFR conditions
under heavy rain along their path. Model consensus suggest
precipitation should continue into the overnight hours tonight.
The showers and abundant clouds will prevent at some extent
dense fog formation.
Flow surface and aloft will be light and variable, except gusty and
variable in and near any afternoon thunderstorms.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z THURSDAY...
FORECAST CONFIDENCE: Medium.
ALTERNATE SCENARIOS: TAFs may need amended if confidence
increases on a direct hit this afternoon into tonight. Timing,
locations and intensity of valley fog forming overnight tonight
may vary from forecast, depending on rain later today and
tonight, and clouds overnight tonight.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
UTC 1HRLY 18 19 20 21 22 23 00 01 02 03 04 05
EDT 1HRLY 14 15 16 17 18 19 20 21 22 23 00 01
CRW CONSISTENCY H H H H H H H H H H H H
HTS CONSISTENCY H H H H H H H H H H H H
BKW CONSISTENCY H H H H H H H H H H H M
EKN CONSISTENCY H H H H H H H H H H H H
PKB CONSISTENCY H H H H H H H H H H M M
CKB CONSISTENCY H H H H H H H H H H H M
AFTER 18Z THURSDAY...
IFR valley fog possible each morning through this weekend.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Heat Advisory until 7 PM EDT this evening for WVZ005>010-
013>019-028-029.
OH...Heat Advisory until 7 PM EDT this evening for OHZ086-087.
KY...Heat Advisory until 7 PM EDT this evening for KYZ101>103-105.
VA...None.
&&
SYNOPSIS...ARJ/JLB
NEAR TERM...ARJ
SHORT TERM...JLB
LONG TERM...JLB
AVIATION...ARJHazardous Weather Outlook National Weather Service Charleston WV 1131 AM EDT Wed Aug 25 2021 KYZ101>103-105-OHZ086-087-WVZ005>010-013>019-028-029-261545- Greenup-Carter-Boyd-Lawrence KY-Gallia-Lawrence OH-Wayne-Cabell- Mason-Jackson WV-Wood-Pleasants-Lincoln-Putnam-Kanawha-Roane-Wirt- Calhoun-Ritchie-Braxton-Gilmer- 1131 AM EDT Wed Aug 25 2021 ...HEAT ADVISORY IN EFFECT UNTIL 7 PM EDT THIS EVENING... This Hazardous Weather Outlook is for northeast Kentucky, portions of southeast Ohio, and portions of central West Virginia, northern West Virginia, southern West Virginia and western West Virginia. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Heat Advisory. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. The probability for widespread hazardous weather is low. Afternoon heat indices could approach 100 degrees, and afternoon or evening thunderstorms could be strong and heavy, Thursday into the weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. OHZ066-067-075-076-083>085-WVZ011-020-024>027-030>032-039-040-261545- Perry-Morgan-Athens-Washington-Jackson OH-Vinton-Meigs-Tyler- Doddridge-Mingo-Logan-Boone-Clay-Lewis-Harrison-Taylor-Upshur- Barbour- 1131 AM EDT Wed Aug 25 2021 This Hazardous Weather Outlook is for portions of southeast Ohio, and portions of central West Virginia, northern West Virginia and southern West Virginia. .DAY ONE...This Afternoon and Tonight. The probability for widespread hazardous weather is low. Depending on the potential development of thunderstorms, heat indices could approach 100 degrees this afternoon. Thunderstorms, or at least associated cloudiness, may limit the heat today. The thunderstorms could be strong and heavy this afternoon and evening. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. The probability for widespread hazardous weather is low. Afternoon heat indices could approach 100 degrees, and afternoon or evening thunderstorms could be strong and heavy, Thursday into the weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. VAZ003-004-WVZ033-034-515>526-261545- Dickenson-Buchanan-McDowell-Wyoming-Northwest Raleigh- Southeast Raleigh-Northwest Fayette-Southeast Fayette- Northwest Nicholas-Southeast Nicholas-Northwest Webster- Southeast Webster-Northwest Pocahontas-Southeast Pocahontas- Northwest Randolph-Southeast Randolph- 1131 AM EDT Wed Aug 25 2021 This Hazardous Weather Outlook is for southwest Virginia, and portions of northeast West Virginia, southeast West Virginia and southern West Virginia. .DAY ONE...This Afternoon and Tonight. The probability for widespread hazardous weather is low. Afternoon or evening thunderstorms could be strong and heavy. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. The probability for widespread hazardous weather is low. Afternoon or evening thunderstorms could be strong and heavy Thursday into the weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Special Weather Statement
National Weather Service Charleston WV
146 PM EDT Wed Aug 25 2021
OHZ066-067-075-084-085-251830-
Athens OH-Meigs OH-Morgan OH-Perry OH-Vinton OH-
146 PM EDT Wed Aug 25 2021
...A strong thunderstorm will impact portions of northwestern Meigs,
southeastern Perry, western Morgan, northeastern Vinton and Athens
Counties through 230 PM EDT...
At 145 PM EDT, Doppler radar was tracking a strong thunderstorm near
Nelsonville, moving east at 15 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Athens, Nelsonville, New Lexington, Glouster, McConnelsville, Albany,
Shawnee, Chesterhill, Lake Hope State Park, Perry State Forest,
Crooksville, Chauncey, Junction City, New Straitsville, Malta,
Corning, Buchtel, Jacksonville, Murray City and Trimble.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
Excessive runoff from heavy rainfall will cause elevated levels on
small creeks and streams, and ponding of water in urban areas,
highways, streets and underpasses, as well as other poor drainage
areas and low lying spots.
&&
LAT...LON 3982 8217 3982 8208 3977 8208 3977 8207
3976 8181 3908 8196 3922 8242 3939 8238
3939 8229 3947 8228 3947 8217 3955 8216
3956 8226 3959 8226 3959 8233 3983 8227
3983 8217
TIME...MOT...LOC 1745Z 265DEG 14KT 3953 8224
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
08Special Weather Statement
National Weather Service Charleston WV
148 PM EDT Wed Aug 25 2021
OHZ083>086-251830-
Jackson OH-Meigs OH-Gallia OH-Vinton OH-
148 PM EDT Wed Aug 25 2021
...A strong thunderstorm will impact portions of west central Meigs,
northeastern Gallia, southern Jackson and southeastern Vinton
Counties through 230 PM EDT...
At 147 PM EDT, Doppler radar was tracking a strong thunderstorm near
Oak Hill, moving east at 15 mph.
HAZARD...Winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Jackson, Oak Hill, Rio Grande, Rutland, Vinton, Wilkesville,
Dyesville, Petersburg, Mabee, Salem Center and Dexter.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3901 8276 3914 8226 3903 8211 3887 8226
3886 8276 3894 8275 3895 8276
TIME...MOT...LOC 1747Z 265DEG 14KT 3893 8266
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
08Special Weather Statement
National Weather Service Charleston WV
234 PM EDT Wed Aug 25 2021
OHZ067-075-076-251915-
Washington OH-Athens OH-Morgan OH-
234 PM EDT Wed Aug 25 2021
...A strong thunderstorm will impact portions of northwestern
Washington, Morgan and central Athens Counties through 315 PM EDT...
At 234 PM EDT, Doppler radar was tracking a strong thunderstorm near
Glouster, moving northeast at 30 mph.
HAZARD...Winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Glouster, McConnelsville, Beverly, Chesterhill, Malta, Stockport,
Jacksonville, Trimble, Bristol, Amesville, Burr Oak State Park,
Hackney, Bartlett and Stroud Run State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3975 8164 3967 8164 3966 8159 3959 8159
3958 8155 3951 8157 3933 8200 3947 8213
3973 8178 3976 8169
TIME...MOT...LOC 1834Z 234DEG 25KT 3945 8199
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
08Special Weather Statement
National Weather Service Charleston WV
254 PM EDT Wed Aug 25 2021
OHZ075-076-085-086-WVZ007>009-251945-
Washington OH-Athens OH-Meigs OH-Gallia OH-Jackson WV-Mason WV-
Wood WV-
254 PM EDT Wed Aug 25 2021
...A strong thunderstorm will impact portions of Meigs, northeastern
Gallia, southwestern Washington, southeastern Athens, north central
Mason, north central Jackson and southwestern Wood Counties through
345 PM EDT...
At 254 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Tuppers Plains, or 7 miles northeast of Pomeroy, moving
east at 30 mph.
HAZARD...Winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Parkersburg, Belpre, Pomeroy, Racine, Coolville, Rutland, Forked Run
State Park, Vienna, New Haven, Mason, Washington, Tuppers Plains,
Lubeck, Middleport, Chester, Syracuse, Hartford City, Cheshire, Lakin
and Reedsville.
This includes the following highways...
Interstate 77 in West Virginia between mile markers 166 and 167.
Route 50 in West Virginia between mile markers 1 and 7.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3890 8209 3908 8223 3927 8201 3939 8171
3930 8153 3911 8155
TIME...MOT...LOC 1854Z 248DEG 24KT 3913 8197
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
08Special Weather Statement
National Weather Service Charleston WV
306 PM EDT Wed Aug 25 2021
OHZ086-087-WVZ006-007-251945-
Gallia OH-Lawrence OH-Mason WV-Cabell WV-
306 PM EDT Wed Aug 25 2021
...A strong thunderstorm will impact portions of Gallia, southeastern
Lawrence, western Mason and north central Cabell Counties through 345
PM EDT...
At 305 PM EDT, Doppler radar was tracking a strong thunderstorm 13
miles north of Proctorville, moving east at 30 mph.
HAZARD...Winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Point Pleasant, Gallipolis, Crown City, Athalia, Henderson, Grimms
Landing, Gallopolis Ferry, Green Bottom, Southside, Scottown, Ashton
and Kyger.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3901 8223 3901 8217 3867 8192 3845 8240
3867 8249
TIME...MOT...LOC 1905Z 247DEG 24KT 3863 8236
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
08Special Weather Statement
National Weather Service Charleston WV
335 PM EDT Wed Aug 25 2021
OHZ087-WVZ005-006-013-252015-
Lawrence OH-Lincoln WV-Wayne WV-Cabell WV-
335 PM EDT Wed Aug 25 2021
...A strong thunderstorm will impact portions of southeastern
Lawrence, Cabell, northwestern Lincoln and northeastern Wayne
Counties through 415 PM EDT...
At 334 PM EDT, Doppler radar was tracking a strong thunderstorm over
Proctorville, moving southeast at 10 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Huntington, Chesapeake, Proctorville, Barboursville, Milton, Ona,
Culloden, West Hamlin, Athalia, Salt Rock, Pea Ridge and Branchland.
This includes Interstate 64 in West Virginia between mile markers 8
and 31.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3854 8237 3845 8205 3843 8205 3821 8220
3838 8248
TIME...MOT...LOC 1934Z 298DEG 8KT 3843 8235
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
09The national radar mosaic for the moment the first event began.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2021Every state in 2021This day in weather historyWarnings in Ohio, August 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 970905.